by Neil Bauman, Ph.D.
A lady wrote:
I have been searching the internet for an answer to my rather severe hearing loss. About 15 years ago, I began seeing a local doctor who was ‘fresh out of medical school.’ He told me that a facial infection I had was due to an infection that had been caused by dental work I’d had done five years prior. I also had been given my ‘own home supply’ of Keflex to treat that infection which I proceeded to take over and over again throughout that five year period.
I had ‘motion sickness’ that began almost immediately while taking Keflex. I definitely remember that I had no problem at all with motion sickness before taking Keflex. During and after treatment, I couldn’t even (and still cannot) ride in the back seat of a car due to terrible motion sickness.
I also noticed a ringing in my ears within a year following the dentistry work and a year into my Keflex therapy.
I had periodic severe pain in my right ear that began a couple of years before I stopped taking the Keflex.
In addition, I also noticed my eyes jerking horizontally. I probably was taking Keflex on and off for about three years before the symptoms began.
Furthermore, I began to notice the hearing loss about a year after I quit taking the Keflex.
I took no other medications during that time—absolutely none.
My current doctor told me he would not give me Keflex again for the infection, and that “if taken for longer than ten days, Keflex can cause deafness.” He had just finished medical school and said that a memo had passed his desk in medical school stating the problem with Keflex.
Can you tell me if that is true since I cannot find anything that lists Keflex as an ototoxic medication?
Shocking, isn’t it? Here you have suffered hearing loss, tinnitus, ear pain, nystagmus, and motion sickness from taking Keflex over the years, and yet you can’t readily find information as to whether this drug is ototoxic or not?
Keflex is the brand name of the generic drug Cephalexin, one of the drugs in the Cephalosporin family.
One of the reasons you are having trouble finding out whether Keflex is otototxic or not is that it is not listed in the Physicians’ Desk Reference (PDR) as being ototoxic. However, Keflex is indeed ototoxic.
According to The Compendium of Pharmaceuticals and Specialties (CPS), the Canadian drug bible, Keflex can cause hearing loss, tinnitus, dizziness and vertigo.
In case you didn’t know this, drugs in the same family often have much the same ototoxic side effects. For example, the PDR lists Cefuroxime as causing dizziness and hearing loss. Another Cephalosporin (Cefaclor) can cause dizziness, ear pain and vertigo. Cefpodoxime can dizziness, tinnitus and vertigo. So you see that this class of drugs is indeed ototoxic to some degree.
As your current doctor pointed out, most antibiotics are only safe for your ears if taken for a maximum of 7 to 14 days. After that, all bets are off.
Unfortunately, in your case, you took this drug many, many times over a 5-year period and thus you unwittingly damaged your own ears.
The motion sickness should have been your first clue—indicating this drug was damaging your vestibular (balance) system. As time went on you got tinnitus. For many people tinnitus is often the first indicator that they are damaging their ears.
Then you noticed the ear pain, another ototoxic symptom.
Still later, your eyes began jerking sideways (horizontal nystagmus). This indicates that your balance system was being damaged on one side worse than the other. Again, unfortunately, neither you nor your eye doctor connected this with the ototoxic effects of the Cephalexin.
Finally, you began to notice your hearing dropping. In actual fact, your hearing very likely had been dropping all along—most of it in the very high frequencies—so you didn’t notice it right away. By the time your hearing loss became noticeable, it was already too late to do anything about it.
This goes to show that although Cephalexin isn’t the most ototoxic of drugs, you still have to be careful because it can cause severe and permanent hearing loss and other ear problems as you have discovered.
In the future, you should avoid this drug and all drugs in the same class, and also be very cautious with any other known ototoxic drugs as your ears are obviously sensitive to the effects of such drugs. What happened in the past is a good indicator of what can (and likely will) happen in the future if you take more ototoxic drugs.
For information on the ototoxicity of Cehpalexin, the rest of the Cephalosporins and the 877 drugs known to damage ears, go to Ototoxic Drugs Exposed.